Kansas, 2007

Flash Flood in Kansas, June 29, 2007

June 29, 2007 · NWS SGF · 1 event in 1 county or zone

A thunderstorm developed over Baxter Springs and did not move. Over four inches of rain was measured within a one hour time frame.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A thunderstorm developed over Baxter Springs and did not move. Over four inches of rain was measured within a one hour time frame.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 29, 2:23 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 29, 2:23 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT FRI JUN 29 2007

.DISCUSSION...

FORECAST HIGHLIGHTS/CHALLENGES FOR THIS FORECAST PACKAGE WILL BE
CONTINUED ONGOING SHOWER AND THUNDERSTORM CHANCES...ALONG WILL
FLASH FLOOD POTENTIAL. GENERALLY FOR THIS FORECAST PACKAGE HAVE
FOLLOWED THE GFS ON PROBABILITIES OF PRECIPITATION AND TEMPERATURES
THROUGH SUNDAY NIGHT.

CURRENTLY SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE CWA IN A
VERY MOIST UNSTABLE AIRMASS. THIS SCATTERED ACTIVITY SHOULD BEGIN
TO DISSIPATE AROUND SUNSET AS THIS ACTIVITY IS STABILITY BASED. AN
UPPER LEVEL LOW CURRENTLY LOCATED IN CENTRAL OKLAHOMA WILL
CONTINUE TO SPIN ENERGY TOWARDS THE AREA OVERNIGHT. THIS WILL KEEP
SHOWER AND THUNDERSTORMS POSSIBLE THROUGH THE OVERNIGHT
HOURS...WITH THE BETTER CHANCES OCCURRING OVER THE WESTERN CWA.
THE MAIN THREAT WITH THIS ACTIVITY WILL BE VERY HEAVY RAINFALL AND
FLASH FLOODING. THERE COULD BE A ISOLATED STORM OR TWO THAT
CONTAINS MARGINALLY SEVERE WIND GUSTS THROUGH THE EVENING HOURS TODAY.

UPPER LEVEL ENERGY WILL REMAIN OVER THE AREA TOMORROW AS THE UPPER
LEVEL LOW CONTINUES TO SPIN ENERGY INTO EASTERN KANSAS AND EXTREME
SOUTHWESTERN MISSOURI. AGAIN THE VERY HEAVY RAINFALL AND
FLASH FLOOD THREAT WILL CONTINUE. HAVE GONE AHEAD AND EXTENDED THE
FLASH FLOOD WATCH FOR THE WESTERN COUNTIES IN THE CWA. ELSEWHERE
SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP IN THE
LATE MORNING INTO THE EVENING HOURS.

ON SUNDAY THE UPPER LEVEL LOW WILL REMAIN OVER THE REGION. AS THE
DAY WEARS ON THE UPPER LEVEL ENERGY FOR THE LOW WILL BEGIN TO
SLIDE TO THE SOUTHWEST. HAVE INCREASED POPS OVER THE WESTERN CWA
AS THE LOW MOVES OFF AND LEFT SLIGHT CHANCES THROUGHOUT THE REST
OF THE CWA.

BY MONDAY AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD INTO THE
REGION. THIS WILL BRING A WARMER AND DRIER AIRMASS INTO THE AREA.
THE MODELS SHOW A MOISTURE GRADIENT SEEN BOTH ON THE 925MB DEW
POINTS AND THE 700-300MB LAYER RELATIVE HUMIDITY. THIS MOISTURE
GRADIENT WILL SET UP AROUND THE MISSOURI ARKANSAS BORDER ON MONDAY
AND TUESDAY. CANNOT RULE OUT A THUNDERSTORM DEVELOPING IN THIS
MOISTURE. WITH MUCH DRIER AIR OVER THE REMAINDER OF THE CWA DO NOT
SEE MUCH OF A CHANCE FOR THUNDERSTORM DEVELOPMENT.

BETTER RAIN CHANCE WILL OCCUR ON THURSDAY AS A COLD FRONT DROPS
THROUGH THE AREA. HAVE GONE WITH THE MODEL SOLUTION THAT BRINGS
THE FRONT THROUGH THE AREA ON THE DAY THURSDAY INTO THURSDAY
EVENING. THE CURRENT 12Z GFS RUN BRINGS THE FRONT THROUGH FASTER
ON WEDNESDAY NIGHT. THE PREVIOUS GFS RUNS AND THE MODELS SHOW A
SLOWER SOLUTION.

&&

.AVIATION...
THE EFFECTS OF SCATTERED SHOWERS AND THUNDERSTORMS WERE THE PRIMARY
CHALLENGE IN THIS AFTERNOON AVIATION FORECASTS.  THE TROPICAL LIKE
AIRMASS REMAINS ANCHORED OVER SOUTHERN MISSOURI...WHICH WILL
FACILITATE NUMEROUS AFTERNOON STORMS.  THE PREDOMINATE STORM MODE
WILL BE PULSE STORMS...CAPABLE OF PRODUCING BRIEF DOWNPOURS ALONG
WITH A FEW CLOUD TO GROUND LIGHTNING STRIKES.  LOOK FOR
DETERIORATING FLIGHT CONDITIONS IF ONE OF THESE STORMS IMPACTS
EITHER THE JOPLIN OR SPRINGFIELD AIRPORTS.

THE LATEST THINKING IS THAT AN EXTENDED PERIOD OF DRY WEATHER MAY BE
POSSIBLE FOR TONIGHT...AND WILL LIKELY CUT BACK ON THE PESSIMISTIC
PRECIP WORDING IN THE TAFS.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MOZ055>058-
     068>071-079>081-090-091-095-103-104.

     FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR MOZ066-067-077-
     078-088-089-093-094-101-102.

KS...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR KSZ073-097-101.

&&

WISE
Hazardous weather outlook, Jun 29, 11:56 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CDT FRI JUN 29 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1256 PM CDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS SOUTHEAST KANSAS AND
 THE MISSOURI OZARKS. A PERSISTENT UPPER LEVEL LOW OVER THE
 SOUTHERN PLAINS WILL INTERACT WITH THIS MOIST AIRMASS AND CAUSE
 ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP. ADDITIONALLY...A
 SLOW MOVING AND WEAK COLD FRONT REMAINS OVER SOUTHERN
 MISSOURI...WHICH WILL ALSO AID IN THUNDERSTORM DEVELOPMENT.

 IN GENERAL...THE HEAVIEST RAIN WILL OCCUR OVER SOUTHEAST KANSAS
 AND PARTS OF WEST CENTRAL AND CENTRAL MISSOURI THIS AFTERNOON AND
 EVENING...MAINLY NORTHWEST OF A CARTHAGE TO VIENNA LINE.
 HOWEVER..OTHER ISOLATED TO SCATTERED SLOW MOVING THUNDERSTORMS
 WILL ALSO OCCUR OVER THE REST OF THE MISSOURI OZARKS PRODUCING
 LOCALIZED HEAVY RAINFALL...AND GUSTY WINDS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 THE FRONTAL BOUNDARY AND UPPER LEVEL LOW PRESSURE WILL REMAIN
 NEAR THE OUTLOOK AREA INTO SATURDAY. SHOWERS AND THUNDERSTORMS
 WILL THEREFORE CONTINUE INTO SATURDAY...AND POSSIBLY EVEN SUNDAY
 OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. HEAVY
 RAINFALL AND FLASH FLOODING POTENTIAL CONTINUES TO EXIST INTO
 THIS WEEKEND. SHOWER AND THUNDERSTORM CHANCES WILL THEN DIMINISH
 EARLY NEXT WEEK AS AN UPPER LEVEL RIDGE BUILDS OVER THE
 REGION.  AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT ALONG THE
 ARKANSAS BORDER IN EXTREME SOUTHWEST MISSOURI. THUNDERSTORM
 CHANCES WILL RETURN TO THE ENTIRE CWA THURSDAY AS A COLD FRONT
 DROPS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

 SPOTTERS AND EMERGENCY MANAGERS ARE URGED TO REPORT ANY NOTABLE
 REPORTS OF MEASURED HEAVY RAINFALL AND ANY AREAS OF FLOODING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, Jun 29, 3:41 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
441 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
06/29/2007                   GREENE             MO   AMATEUR RADIO

            FLASH FLOODING IS OCCURRING OVER SEVERAL ROADS IN THE
            CITY OF SPRINGFIELD.

&&

DCRAMER
Local storm report, Jun 29, 3:43 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
06/29/2007                   GREENE             MO   AMATEUR RADIO

            STRANDED MOTORIST ON NATIONAL AND SOUTH STREET.

&&

DCRAMER
Local storm report, Jun 29, 4:00 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
06/29/2007                   GREENE             MO   AMATEUR RADIO

            THIS IS A CORRECTION TO A PREVIOUS LSR. THE STRANDED
            MOTORIST WAS LOCATION NEAR MADISON AND SOUTH STREETS.

&&

DCRAMER

The radar

The Tulsa radar (KINX), 119 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cherokee

When
June 29, 5:16 PM CST to 7:16 PM CST
Where
Cherokee County, 0.55 mi W of Baxter Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.020, -94.740

A stationary thunderstorm over the city of Baxter Springs caused widespread flash flooding, including a few homes and city buildings.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45009.